Hail, Eddy
- When
- June 9, 5:15 PM MST to 5:20 PM MST
- Where
- Eddy County, 3 mi S of Hope
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.750, -104.733
Thunderstorms moving east into the plains from the New Mexico mountains became severe across parts of Eddy and Lea Counties during the evening of the 9th. These storms resulted in large hail and damaging winds which blew down power lines and poles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms moving east into the plains from the New Mexico mountains became severe across parts of Eddy and Lea Counties during the evening of the 9th. These storms resulted in large hail and damaging winds which blew down power lines and poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 11:34 AM MST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT MON JUN 9 2003 WATER VAPOR SHOWS UPPER LOW ACRS BAJA WITH WELL DEFINED LEAD SHRTWV TROF MOVING THRU FAR W TX. MEANWHILE MID LEVEL RIDGE AXIS ORIENTED SE-NW ACRS CWFA INTO 4 CORNERS RGN. SFC TROF/DRYLINE LACKING TODAY AS AFOREMENTIONED UPPER LOW KEEPS WINDS W OF MTNS BACKED AND WEAKISH... COULD BE REMNANT BOUNDARIES S. WITH S MID LEVEL WINDS W OF MTNS SUFFICIENT MSTR WILL REMAIN IN PLACE FOR TSTMS. CAPE FIELDS SUGGEST BEST CAPES TO BE NE OF CWFA TODAY...BUT ISOLD SVR A CONCERN IN PB AND DEPENDING ON SHRTWV ENERGY COULD SEE ADDITIONAL DEVELOPMENT. EXPECT BEST CHC FOR TSTMS WILL BE INVOF MTNS/LOWER TRANS PECOS WHERE 85H DWPNTS ARE HIGH. STORMS THAT DEVELOP S OR W OF RIO GRANDE MAY DRIFT INTO BB RGN. WILL GO WITH SOME HIGHLIGHTS FOR SVR/HVY RN. WARMER TMW AS THERMAL RIDGE MOVES E BUT MSTR WILL STILL BE IN PLACE...SO SLIGHT CHC POPS FAVORED MTNS/ADJACENT PLAINS AGAIN WITH POTENTIAL FOR ADDITIONAL SUBTLE SHRTWV ENERGY. DRIER WEDNESDAY AS UPPER LOW OUT WEST GETS CAUGHT IN WLYS AND WEAKENS...WITH INCREASING ZONAL MID LEVEL FLOW (20-25KT @ 7H) AND A REAL DRYLINE E OF CWFA. WEAK FRONT STAYING N OF CWFA THURSDAY/FRIDAY. THEREAFTER MID LEVEL RIDGING INCREASES. MAF UB 068/095 069/097 070 CNM UB 064/098 064/100 066 MRF UB 060/087 055/088 058 FST BB 071/096 069/098 070 .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS CAN BE EXPECTED GENERALLY WEST OF THE PECOS RIVER...AND ISOLATED THUNDERSTORMS ELSEWHERE. DAMAGING WINDS ARE EXPECTED WITH SEVERE THUNDERSTORMS THAT DO DEVELOP. IN ADDITION...FREQUENT LIGHTNING AND LOCALLY EXCESSIVE RAINFALL CAN BE EXPECTED FROM STORMS THAT DEVELOP...BOTH SEVERE AND NON SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING. IN ADDITION...LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The national radar mosaic for the moment the first event began.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Severe thunderstorm winds snapped several power poles in half along Highway 285.
Local authorities reported power lines blown down by severe thunderstorm gusts.
Severe thunderstorm wind gusts were reported in Hobbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363398, 5363396, 5363397, 5363395.